I haven't visited this page for a long time don't know why but maybe because I was flat trying to ignore problems and pain.
lately I have had a lot of pain in my legs feet and all over. I can be sitting or laying down and all of a sudden pain will shoot through my legs and feet a sharp pain that lasts for a short time and goes away. yes it goes away but doesn't stay gone for long. the pain comes when sitting standing laying down ok pretty much all the time. I just started on Lyrica and it seems to help the dose is 50 mg. once per day. and I flat get so tired and worn out. The pain keeps me awake and that is probably part of the reason I am so tired. not sleeping really sucks. The pain is shooting through my legs as I write this. and yes I am over weight, how do you keep weight off if you cant exercise, I have never been able to run even a couple hundred yards.. I mean never even growing up. PE in school was the most embarrassing things. always chosen last for an sport, I could go on but it pretty much sucks.
the arthritis in my fingers are starting to hurt pretty much so I am done typing for this evening. sorry about being a whiner
as far as the pain pills go I am taking 80 mg oxy 2 times a day and have 3 hydromorphon 4 mg 3x daily when the pain really gets out of control. I don't know what I would do if I didn't have the pain medication. with the pain I have I don't know what I would be able to do without the pain pills. and yes I am hooked on them but I would flat not want to go on without some relief.
It's tough, I know. I've had an assortment of pains, with an assortment of causes. Some of the worst was a little over a year ago when I had shoulder surgery (due to a fall) and then, because I was sleeping on one side all the time, combined with a botched injection in my rump, I got bad muscle cramps and spasms in one hip. Couldn't sleep at all for several days -- if I took the max pain meds I would have knocked myself out, I suppose, but then I would have slept on the bad hip and gotten worse.
Other times I've had the shoulder pain from MADD, "flank pain" from kidney stones (almost continuously for several years), and other weird pains I can't even describe. Right now I'm suffering from leg pains, after walking too much yesterday (when I was actually feeling good for a change). Luckily I'm not prone to arthritis (though I've had bad knees since I was about 12).
Hang in there!
I went to a specialist on my back pain he looked at all the records and told my the arthritis was in every vertebrae. he said there was nothing that could be done because it was impossible to fix them all. told me that pain medication was the only thing that I could do... on the funny side he told me there were doctors who would give me injections in my back until the insurance company begged for mercy but that wasn't an option either. I keep pretty busy doing things that are not politically correct. I build guns target practice and all the stuff hated by liberals. thank god I have a couple hobbies to keep me busy. I cant do things for long but I get some done every day. my lathe mill and all the tools keep me from sitting in front of the one eyed monster and watching dr. phill
I'll mention that to some degree your "shooting" leg pain is suggestive of piriformis syndrome, otherwise known as "false sciatica". Basically, this is a condition where the piriformis muscle in the butt goes into spasms and squeezes nerves that run through it, from the spine down into the legs. Some web sites claim that this is an "uncommon" disorder, but that's due in part to the fact that it's likely way under-diagnosed, as the symptoms closely resemble "true sciatica", a condition caused by herniated disks in the lower spine.
The good news is that piriformis syndrome is usually relatively easy to treat, using physical therapy techniques.
I can say that from my experience the only good physical therapy has do for me is to lighten my wallet. I have been sent by dr.'s several times. I not only went but did the exercises I was supposed to do. I got the impression that when a Doctor doesn't know what else to do for treatment he sends us to physical therapy to get rid of us for a while. That said I would try it again if it would work as I am not against trying anything to give relief. the first time I remember p t was soon after getting out of the hospital at age 6 I was sent to a rehab. place. cant remember the name but it was in Portland Oregon. did all kinds of stuff from swimming to light weights and some other stuff. one thing I did that I remember well there was a big wheel with spokes in it I was to turn got my hand stuck in it and got a whole lot of stitches in my hand. cut me real good. anyway since age 6 I have had p t several times.
It's worth a try to get a "noodle" (the ones used in PT are like swimming noodles but a bit stiffer and covered with bumps -- but a swimming noodle would probably work).
You put the noodle on the floor, sit on it, then, rather awkwardly, lean back and roll onto the bum hip and roll the butt, hip, and thigh back and forth on the noodle, massaging them. If it feels awkward you're probably doing it correctly.
The "noodle" is something like this: http://www.target.com/p/gaiam-restore-deep-tissue-roller/-/A-491483...
Or this: http://www.target.com/p/rumbleroller-original-full-size-roller-blue...|pdpipadh1|related_prods_vv|pdpipadh1|50751327|2
Like most folks on here I suffer from various pains. I have arthritis in my hands, ankles (hardly any cartilage left , left ankle has been fused, both knees have been replaced, open heart bypass surgery, and left shoulder replacement. Plus other surgeries over the years.
One thing that has caused me pain personally is Cholesterol Medications. I have been on a lot of different ones, but sooner or later they have caused me pain. Sometimes I can take one for months with no problems, others have caused my joints to hurt after only 1-2 months. This last medication is new on the market and was supposed to be less likely to cause problems. This new one is LIVALO 2mg. My doctor has me cutting the tablet in 1/2. But after only 3 weeks i have had to stop taking it. So if you are taking Cholesterol medication and have all of a sudden came up with new pains throughout your body you might want to check it out with your Doctor. Hope this helps some of you.
Yeah, I've had bad reactions (pain) to every cholesterol med I've tried. Mostly the pains have been in my shoulders, though.
Note that another condition that causes statin pain is MADD, a genetic muscle condition which causes the muscles to fatigue easily, and which causes muscle pain on its own as well. I suspect that having MADD actually helped some people survive polio with less disability, so the condition may be more common in polio survivors than in the overall population (where it's something like 3%). (The primary symptoms of MADD are easily treated with D-ribose and magnesium citrate.)
i would like to hear more about pain caused by cholesterol med. I have heard of it but never thought that could be part of the problem. I might try skipping a few days with out taking any and see what happens. at this point I must admit I am pretty much ready to try most anything. never used weed in my life but even thinking I might give that I try.
About 15 years ago, on a different polio forum, I did a sort of informal "sampling" of folks there who reported pain that was consistent with their statin use. I forget the exact numbers, but it appeared that statin use was at least twice as likely to cause problems for PPSers as for "normal" people.
I had thoughts of actually sending my info to a medical journal to publish as a letter, but then I discovered that no one had ever accurately surveyed "normal" people on statins in a way that would distinguish between mild aches here and there and out and out PAIN, so I had nothing solid to compare to.
I am running my own test as I will stop taking statin drugs for the next 10 days or so. hope to report on my test later.